Determinacy of equilibria in nonsmooth economies

Mário Páscoa, Sérgio Ribeiro Da Costa Werlang

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Concavifiable preferences are representable by a function which is twice differentiable almost everywhere, by theorem of Alexandroff [Alexandroff, A.D., 1939. Almost Everywhere Existence of Second Differentials of Convex Functions and Some Related Properties of Convex Surfaces (Russian), Leningrad State University Annals, 3, Math. Series 6, 3-35]. We show that if the bordered hessian determinant of a concave utility representation vanishes only on a null set of bundles, then demand is approximately pointwise Lipschitzian outside of the preimage of a null set of bundles. Given this property, equilibrium prices will be locally unique, for almost every endowment. We give an example of an economy satisfying these conditions but not the smoothness conditions of Katzner [Katzner, D., 1968. A note on the differentiability of consumer demand functions. Econometrica 36, 415-418], Debreu [Debreu, G., 1970. Economies with a finite set of equilibria. Econometrica 44, 387-392], and Debreu [Debreu, G., 1972. Smooth preferences. Econometrica 40, 603-615].

Original languageEnglish
Pages (from-to)289-302
Number of pages14
JournalJournal of Mathematical Economics
Volume32
Issue number3
DOIs
Publication statusPublished - Nov 1999

    Fingerprint

Keywords

  • Determinacy of equilibria
  • Nonsmooth economies

Cite this